Background: Ace inhibitor-induced angioedema, characterized by sudden-onset swelling of the mucous membrane, skin, or both, is a rare occurrence in the Kingdom of Saudi Arabia. Because of its safety and efficacy, perindopril is a commonly prescribed angiotensin-converting enzyme inhibitor. Here we describe the clinical manifestations, management, and outcome of perindopril-induced angioedema of the lips and tongue in a 65-year-old Saudi man.
Case presentation: A 65-year-old Saudi Arab man presented to an emergency department with lip and tongue swelling and dysphagia. There were no systemic symptoms and no past history of a similar event. He had been consuming perindopril 5 mg and amlodipine 5 mg for the last 3 weeks: brand name, Coveram, from the company Servier (Ireland) Industries Ltd.; one tablet of Coveram contains 3.395 mg perindopril corresponding to 5 mg perindopril arginine and 6.935 mg amlodipine besilate corresponding to 5 mg amlodipine. A physical examination revealed considerable swelling of his lips and tongue. Examinations of other systems, including his cardiovascular and respiratory systems, revealed unremarkable findings. All laboratory parameters were also normal. Electrocardiography demonstrated sinus rhythm, a normal P axis, and V-rate of 50-99. A clinical diagnosis of perindopril-induced angioedema was made, and perindopril was discontinued. The angioedema resolved completely after the administration of antihistamines and corticosteroids.
Conclusions: Angioedema caused by angiotensin-converting enzyme inhibitors is an uncommon occurrence in Saudi Arabia. The findings from this case are expected to raise awareness about this condition among clinicians in this country.
Keywords: ACE inhibitor-induced; Angioedema; Angiotensin-converting enzyme inhibitor; Lips; Perindopril; Tongue.